Texas, 2009

Hail and Damaging Winds in Texas, August 25, 2009

August 25, 2009 · NWS HGX · 5 events in 3 counties and zones

Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 25, 2:32 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 25, 2:32 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
332 PM CDT TUE AUG 25 2009

.DISCUSSION...
SCT SHRA/TSTMS POPPING UP AREAWIDE WITH THE HEAT OF THE DAY
COMBINED WITH SOME UPPER LEVEL ENERGY MOVING INTO THE AREA FROM
THE EAST. MAY SEE SOME PULSE SEVERE STORMS ACROSS THE AREA...ESP W
OF I-45...WITH INVERTED-V SOUNDING PROFILE SUGGESTING THE POTENTIAL
FOR DOWNBURSTS.

STILL HAVE DECENT AVAILABLE MOISTURE IN PLACE AGAIN TOMORROW.
MODELS SUGGESTING NOSE OR LFQ OF JET MOVING INTO THE AREA FROM THE
NW PERIPHERY OF THE UPPER LOW MOVING INTO LA WHICH MAY ENHANCE
AREAL COVERAGE. BUMPED POPS UP ABOVE GUIDANCE.

SHORTWAVE DIGS DOWN THE PLAINS THUR/FRI AND DRAGS A FRONTAL
BOUNDARY INTO NORTHERN PORTIONS OF THE AREA EARLY FRI - THEN
STALLS IT OUT SOMEWHERE NORTH OF I-10 THRU THE WEEKEND. FLOW
EVENTUALLY BECOMES SWLY ALOFT THIS WEEKEND BRINGING A SERIES OF
UPPER DISTURBANCES/JET STREAKS OVERHEAD. THIS...ALONG WITH HEATING
SHOULD COMBINE WITH THE MOISTURE POOLED AHEAD OF THE BOUNDARY TO
PROVIDE CHANCES OF SHRA/TSTMS THRU THE PERIOD. GFS SHOWING A DEEP
SLUG OF TROPICAL MOISTURE MOVING IN EARLY NEXT WEEK CONTINUING THE
PATTERN OF SOME MUCH WELCOME RAINFALL. 47

&&

.MARINE...
A WEAK PRESSURE GRADIENT WILL KEEP WINDS LIGHT FOR THE REMAINDER OF
THE WEEK. SEAS WILL GENERALLY RUN 2 FOOT OR LESS. AN UPPER LOW
MOVING SOUTH-SOUTHWESTWARD FROM MS TO LA WILL KEEP A WEDGE OF DEEPER
MOISTURE OVER THE COASTAL WATERS TONIGHT THROUGH FRIDAY. THIS WILL
ALLOW SCATTERED THUNDERSTORMS TO OCCUR AND SOME OF THE STORMS WILL
PRODUCE GUSTY WINDS.  40

&&

.105 PM AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. THE MAIN ITEM OF
INTEREST CONCERNS THUNDERSTORM CHANCES THIS AFTERNOON...A SLIGHT
CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING...AND A REMOTE CHANCE
FOR ISOLATED LIGHT FOG EARLY WEDNESDAY MORNING.

THUNDERSTORM ACTION LOOKS TO BE ISOLATED TO SCATTERED ACROSS THE
AREA THIS AFTERNOON. THIS WILL BE MAINLY DUE TO THE SEABREEZE
MOVING INLAND AND INTERACTING WITH SHORTWAVE TROUGHS ALOFT MOVING
SOUTHWARD AROUND THE UPPER LOW OVER MS. OTHER STORMS WILL BE
POSSIBLE DUE TO OUTFLOW BOUNDARY INTERACTIONS LATER THIS
AFTERNOON. FELT CONFIDENT ENOUGH TO PLACE A TEMPO SECTION FOR THE
BIG METRO AIRPORTS AND SOUTHERN METRO HOUSTON TERMINALS. THE
MODELS PARTICULARLY SHOW THE POTENTIAL FOR GUSTY WINDS AT BOTH KUTS
AND KCLL BETWEEN 23Z AND 02Z THIS EVENING...ALTHOUGH IT LOOKS LESS
LIKELY FOR KUTS.

WITH THE UPPER LOW DRIFTING SOUTH-SOUTHWESTWARD THROUGH LA...
ANOTHER ROUND OF MORNING THUNDERSTORMS LOOK TO BE POSSIBLE ON
WEDNESDAY. THE 12Z LOCAL 4KM WRF MODEL SHOWED THIS POSSIBILITY.
REFLECTED THIS IDEA WITH A CB GROUP FOR ALL BUT THE KCLL
TERMINAL.

GUIDANCE SUGGESTS THAT KCXO MAY EXPERIENCE MVFR CONDITIONS DUE TO
LIGHT FOG AROUND AND SHORTLY AFTER SUNRISE WEDNESDAY MORNING. FELT
THAT THIS WOULD BE MORE LIKELY IF THE SITE RECEIVES RAIN THIS
AFTERNOON. OTHERWISE...FOG IS PROBABLY NOT LIKELY. THUS THE
COMPROMISE 6SM.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  99  75  99  73 /  50  30  20  20  30
HOUSTON (IAH)              76  96  74  96  74 /  40  40  30  20  10
GALVESTON (GLS)            81  91  80  91  80 /  20  40  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 25, 2:42 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT TUE AUG 25 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-261100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
342 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET BEFORE
GRADUALLY DIMINISHING IN AREAL COVERAGE. A FEW STORMS MAY BRIEFLY
PULSE UP TO NEAR SEVERE LEVELS...WITH DOWNBURST WINDS THE PRIMARY
THREAT. IN ADDITION...BRIEF HEAVY RAINFALL...SMALL HAIL AND
FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN CHANCES WILL CONTINUE ON WEDNESDAY. AN UPPER LEVEL
DISTURBANCE MOVING INTO THE REGION FROM LOUISIANA MAY ENHANCE
AREAL COVERAGE OF STORMS AND THEIR STRENGTH. THOUGH PULSE SEVERE
STORMS WILL BE POSSIBLE AREAWIDE...AT THIS TIME IT APPEARS
LOCATIONS GENERALLY EAST OF INTERSTATE 45 WILL SEE THE BETTER CHANCES.

A FRONTAL BOUNDARY WILL MOVE INTO SOUTHEAST TEXAS ON FRIDAY AND
STALL ACROSS THE REGION THROUGH THE WEEKEND AND POSSIBLY INTO
EARLY NEXT WEEK. THIS BOUNDARY WILL SERVE AS A FOCUS FOR
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 25, 12:59 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
159 PM CDT TUE AUG 25 2009

TXZ237-238-252000-
BRAZORIA-GALVESTON-
159 PM CDT TUE AUG 25 2009

...STRONG STORMS DEVELOPING ALONG THE SEABREEZE...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING ALONG THE SEABREEZE FROM
ROUGHLY LEAGUE CITY TO ANGLETON...GENERALLY MOVING WEST AT 5 TO 10
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THE
STRONGER CELLS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CHOCOLATE BAYOU...SANTA
FE...RICHWOOD...LIVERPOOL...LEAGUE CITY...LAKE JACKSON...LA MARQUE...
JONES CREEK...HOLIDAY LAKES...HITCHCOCK...HILLCREST...DICKINSON...
DANBURY...CLUTE...BONNEY...BAILEYS PRAIRIE...ANGLETON AND ALVIN.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2891 9548 2920 9567 2950 9512 2936 9495
TIME...MOT...LOC 1857Z 030DEG 6KT 2939 9511
Special weather statement, Aug 25, 1:51 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 PM CDT TUE AUG 25 2009

TXZ176-177-196-198-252045-
BRAZOS-GRIMES-MADISON-WALKER-
251 PM CDT TUE AUG 25 2009

...SPECIAL WEATHER STATEMENT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN BEDIAS AND HUNTSVILLE...MOVING WEST AT
10 MPH.

GUSTY WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROANS PRAIRIE...
IOLA...HUNTSVILLE STATE PARK...CRABBS PRAIRIE...CARLOS...BEDIAS...
AND HUNTSVILLE.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3090 9624 3082 9533 3059 9536 3058 9572
      3063 9583 3057 9583 3056 9625
TIME...MOT...LOC 1948Z 090DEG 8KT 3076 9593
Special weather statement, Aug 25, 2:30 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT TUE AUG 25 2009

TXZ226-227-236-237-252130-
BRAZORIA-FORT BEND-MATAGORDA-WHARTON-
330 PM CDT TUE AUG 25 2009

...SPECIAL WEATHER STATEMENT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN DAMON...SWEENY...AND THE SOUTH NUCLEAR
POWER PLANT...MOVING WEST AT 10 MPH.

PEA SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...THE SOUTH TEXAS
NUCLEAR PLANT...MATAGORDA...DAMON...WEST COLUMBIA...VAN VLECK...
SWEENY...BOLING-IAGO...AND BAY CITY.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2863 9620 2898 9605 2926 9607 2938 9565
      2910 9564 2874 9571 2873 9579 2871 9583
TIME...MOT...LOC 2028Z 072DEG 9KT 2926 9575 2907 9574
          2888 9583

The radar

The Ft Hood radar (KGRK), 144 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
August 25, 5:01 PM CST
Where
Madison County, 4.51 mi NNW of Madisonville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.010, -95.910

A severe thunderstorm produced nickel size hail.

Thunderstorm Wind, Madison

When
August 25, 5:01 PM CST
Where
Madison County, 4.51 mi NNW of Madisonville
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.010, -95.910

Downed trees from severe thunderstorm winds ended up blocking the road.

Hail, Houston

When
August 25, 5:50 PM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.320, -95.460

A severe thunderstorm produced nickel size hail.

Thunderstorm Wind, Houston

When
August 25, 5:50 PM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.320, -95.460

A severe thunderstorm produced strong winds that downed some trees.

Hail, Polk

When
August 25, 7:15 PM CST
Where
Polk County, Corrigan
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.000, -94.820

A severe thunderstorm produced golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184879, 184880, 184881, 184882, 184883.